My pharmacacy switched my "Toprol XL 50 mg" to a Generic one called "Metoprolol Succinate ER 50 mg" (manufactured by Sandoz) in December 2007. I have been on some form of Beta Blockers for years and I thought nothing of it. Within a week I was at my eye doctor because my left eye went from 20/20 to 20/60 and was so blurry that I felt like I had suntan lotion or something in it. Since then I have been to so many doctors because things just kept getting worse. My arrhythmias came back with a vengance, I was depressed, I couldn't sleep, my chest hurt, my BP was like 85/45, I lost 16 pounds and couldn't eat. I was almost passing out, seeing stars, I had bigeminy/trigeminy day and night for days on end, I was crying for nothing, I was coughing and wheezing, I had tingling in my arms and hands, loud ringing in my ears, I couldn't concentrate let alone think. I had tons of blood work that the doctors said, "just didn't look right". Upper GI test discovered a hiatal hernia, MRI discovered brain lesions, I had a high red blood cell count (but not enemic), my ferritin was high, I was tested for MS, Lupus, thyroid, everything was borderline! I thought I was going to die, I had never been depressed in my life and this was the worst. I was beginning to think I was a hypocondriac. But, it was all there on paper, all the tests showed something wrong, but they didn't know what.
Last Friday, I googled toprol brand versus generic and found out that it wasn't just me, this has happened to thousands of people since they allowed them to start making Generic Toprol. I know for sure the switch to generic caused me all of the problems because I have been back on the Brand name TOPROL XL 50 mg for 3 days and I am VERY happy to say I feel WONDERFUL and I have my life back! Beta Blockers have always worked for me (been on them for at least 20 years), but this generic stuff is horrible! The people who make the generics have no idea how they reak havok on people with arrhythmias, I was MISERABLE and couldn't figure it out. I lost 3 months of my life. Once I figured it out, I found some old TOPROL XL I had from before December 2007, have been taking them for the last 3 days and my arrhythmias have completely stopped, I have an appetite again and the depression has lifted. I feel alive again.
I'm torn up because I know this is probably happening to people everywhere who don't have access to the internet or maybe don't get out much. I wanted to get this out as soon as possible to warn people. The generic may work perfectly for you, but it doesn't work for all. I just wish I would have discovered it about 3 months ago.
I, too, had probems with the generic Toprol XL. I finally convinced my cardio to give me a new rx and state "dispense as written". I noticed a big difference. I think if you contact your cardio or gp (whoever writes your script for Toprol XL) they would do the same thing. I read LOTS of information that the generic was causing all kinds of problems in people.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.